Iowa, 2016

Damaging Winds in Iowa, July 11, 2016

July 11, 2016 · NWS OAX · 2 events in 2 counties and zones

Isolated thunderstorms developed along a cold front over parts of northeast Nebraska during the afternoon of July 11th. These thunderstorms slowly became organized into a line and produced strong damaging thunderstorms winds as they moved east southeast through eastern Nebraska and into southwest Iowa through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed along a cold front over parts of northeast Nebraska during the afternoon of July 11th. These thunderstorms slowly became organized into a line and produced strong damaging thunderstorms winds as they moved east southeast through eastern Nebraska and into southwest Iowa through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 11, 5:52 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 11, 5:52 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
652 PM CDT MON JUL 11 2016

.SHORT TERM...(tonight through Thursday)
Issued at 316 PM CDT Mon Jul 11 2016

Forecast concerns will be the extent of severe storms and heavy
rain through this evening...then lingering thunderstorm chances
Tuesday. The latest SPC mesoscaled discussion (SWOMCD) reveals
Severe weather watches will be coordinated later this afternoon.

The short version for the severe weather potential and heavy rain
discussion is that the greatest threat/areal coverage should be
from MN into northwest Iowa toward Macy and parts of Pottawattamie
Co. with severe weather possible across parts of the rest of the
local area ahead of and along the front as temperatures warm into
the 90s and instability and 0-6km shear increase to 4k J/KG 40 to
50kts. All modes of severe weather will be possible due to ample
shear and instability. Two inches of PWAT is pooled ahead of and
along the front. The storms will be moving...with mean winds over
30kts...so...although they are not slow moving...they will be
capable of putting down heavy rain as they move and training of
storms will also contribute to heavy rain.

This morning's 12Z sounding had 1.49 inches of PWAT which is 133
percent of normal.  The upper air charts had an h3 100kt jet over
northern UT and WY with the closed h5 low over eastern MN.  Warm h7
temperatures from 15-18 deg were noted throughout much of the
western Plains and may have set a daily record at LBF and DDC.  H85
moisture was around 15 to 16 deg C with a 45kt low level jet.
Despite the warm mid level temperatures, we have had some elevated
thunderstorms develop above the cap.  Only a few showers at the
present time with this first batch of mid level moisture. The
latest WSR-88D shows a line of showers in western Iowa with this
moisture and weak first wave. At 20Z...temperatures were already
in the lower 90s with south winds 20 to 30 mph and gusty and
dewpoints in the 70s. Heat index values were in the 90s to 105.

Storms should be ongoing at the start of our forecast period at 00z.
The latest SPC HRRR has storms increasing around Norfolk and Pierce
around 21Z.  This is similar to the RAP/HRRRX/HRRR with increasing
coverage as the storms develop ahead of and along the front.

Through tonight, the closed h5 low is progged by the short range
models to be centered just north of the U.S. border in
Saskatchewan...with lowering heights southward across the Plains.  A
50kt h7 jet over Montana plunges southeastward into the Dakotas and
continues pushing east into Minnesota.  H7 moisture progs have
moisture in a swath from Oklahoma into Iowa and the Northern Plains
with a second more localized area pooling in parts of Nebraska and
western Iowa in the area of the h7 trough.  With time as the trough
pushes south...the pooled moisture shifts into northern Kansas and
northern Missouri by 09z.  The 30 to 40kt h85 jet from the south
will shift into Iowa and Minnesota by 00z...however 20 deg C
dewpoints will cover a large part of the forecast area and the h85
front is still back around KOFK.  Through 06z...the h85 front makes
it to koma and klnk and near FNB and Clarinda by 12z.

severe weather parameters show 4000j/kg ML CAPE and weakening
inhibition. Downdraft CAPE exceeds 1500 j/kg and is favorable for
damaging winds. Our freezing level on our 19Z sounding was quite
high at 14.5k ft agl. Forecasts of the Exp HRRR MLCAPE are around
4000 j/kg 21z-00z. RAP STP progs are focused from northwest IA
into MN. 1km EHI is highest in this same area at 00z around Macy
to northwest IA and MN and continues highest in the evening along
the MO River and northeast for parts of IA/MN.

The various QPF amounts from the model forecasts are highly variable
and the development and interactions with storms always makes it
tough to pin down areas that see low amounts of rain and those that
receive the locally heavy rain.  PWAT values are around 2 inches
ahead of the front and the thickness progs show diffluence for parts
of western IA. The excessive rainfall forecasts highlight a large
area ahead of the cold front from eastern Nebraska and the western
2/3rds of Iowa.  This is a large area as these storms will be
capable of putting down heavy rains. The current qpf blend has a
half an inch to an inch or so south of I80...then broadens to
include the counties in the Omaha/CBF metro areas into much of west
central and southwest Iowa. We will have a general area of half and
inch to an inch and a quarter of rain in the forecast...realizing
some will receive less and some will receive more.

The storms move through the northern parts of the forecast
area...then linger across the southeast Nebraska and southwest
Iowa after midnight. Retain pops south of I80 for thunderstorms
re-developing Tuesday afternoon.

Another shortwave will push through Wednesday and Wednesday
night...thus have increased pops for these periods.

.LONG TERM...(Thursday night through Monday)
Issued at 310 PM CDT Mon Jul 11 2016

Thunderstorm chances return to the forecast area Thursday night
and Friday ahead of and with a shortwave embedded in the flow.sporatic
thunderstorm chances continues into the weekend as the ridge
amplifies and we can see weak shortwaves move through the flow.
Temperatures should be seasonal...in the 80s to lower 90s.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Wednesday)
Issued at 644 PM CDT Mon Jul 11 2016

The thunderstorms are generally east of Norfolk and will include
vcts/vcsh at koma and klnk for a couple of hours and a tempo group
for a couple of hours before 06z along with some variable/gusty
winds with the storms. Some outflow from the storms have been
nearly 50kts. Have winds to 40kts mentioned in the TAFS with the
storms. Will need to see how the coverage is going before adding
in any mention later tonight if needed.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Zapotocny
Hazardous weather outlook, Jul 11, 4:37 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT MON JUL 11 2016

IAZ043-055-056-069-079-080-090-091-NEZ012-015-017-018-030>034-
042>045-050>053-065>068-078-088>093-121245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-CEDAR-THURSTON-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-
BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
537 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A LARGE PART OF THE
AREA UNTIL 10PM.

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ARE ALL POSSIBLE.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE FRONT AND THEN
SWEEP EASTWARD DURING THE EVENING. VERY WARM TEMPERATURES ALOFT
WILL HINDER COVERAGE INITIALLY, HOWEVER COVERAGE SHOULD INCREASE
THROUGHOUT THE EVENING AS WELL.  FAVORABLE INSTABILITY AND SHEAR
PARAMETERS WILL BE IN PLACE ALLOWING FOR SUPERCELL DEVELOPMENT
BEFORE MERGING INTO A LINE OF STORMS WITH DAMAGING WINDS BECOMING
THE PRIMARY HAZARD. IN ADDITION LOCALLY HEAVY RAINFALL OF 2 INCHES
OR MORE LIKELY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

THE THREAT OF SEVERE WEATHER SHOULD BE ENDING BY MID EVENING IN
NORTHEAST NEBRASKA...BUT COULD PERSIST PAST MIDNIGHT IN EAST
CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS ALL OF SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON TUESDAY AND
WEDNESDAY...MAINLY SOUTH OF INTERSTATE 80. THE COLD FRONT MOVING
THROUGH MONDAY NIGHT IS FORECAST TO STALL JUST SOUTH OF THE AREA
EARLY TUESDAY...THEN SURGE BACK NORTH INTO OUR AREA TUESDAY
AFTERNOON AND WEDNESDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED FOR THIS EVENING.

NEZ011-016-121245-
KNOX-ANTELOPE-
537 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT OR TUESDAY.

ZAPOTOCNY

In the hours before

Local storm report, Jul 11, 6:15 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     5 ENE WISNER            42.00N 96.83W
07/11/2016  E60 MPH          CUMING             NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jul 11, 6:34 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
734 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     BANCROFT                42.01N 96.57W
07/11/2016  E60 MPH          CUMING             NE   TRAINED SPOTTER

            ALSO NICKEL SIZE HAIL.

&&

VDEWALD
Local storm report, Jul 11, 6:39 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
739 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             PENDER                  42.11N 96.71W
07/11/2016  M1.00 INCH       THURSTON           NE   EMERGENCY MNGR

&&

VDEWALD
Local storm report, Jul 11, 6:43 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
743 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     NON-TSTM WND GST LYONS                   41.94N 96.47W
07/11/2016  E60 MPH          BURT               NE   NWS EMPLOYEE

&&

VDEWALD
Local storm report, Jul 11, 6:56 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
756 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     LYONS                   41.94N 96.47W
07/11/2016  E60.00 MPH       BURT               NE   NWS EMPLOYEE

&&

VDEWALD
Local storm report, Jul 11, 7:22 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
822 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     WEST POINT              41.84N 96.71W
07/11/2016                   CUMING             NE   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN.

0730 PM     TSTM WND DMG     BANCROFT                42.01N 96.57W
07/11/2016                   CUMING             NE   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN.

&&

VDEWALD

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 11, 7:24 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

The COOP observer estimated wind gusts up to 60 mph.

Thunderstorm Wind, Monona

When
July 11, 7:32 PM CST
Where
Monona County, 0.51 mi E of Mapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.170, -95.790

A trained spotter estimated wind gusts to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639346, 639347.